Antibiotics Side Effects : What is Antibiotic-Associated Diarrhea (AAD)?

Antibiotics Side Effects : What is Antibiotic-Associated Diarrhea (AAD)?

By: Desiree Nielsen

You know the line: not all bugs need drugs. During World Antibiotic Awareness Week, put forward by the World Health Organization (WHO), we want to draw attention to the misuse of antibiotics and the dangers of antibiotic resistance.

Make no mistake, antibiotics save lives. Which is why it’s so critical that these medications remain effective. Unfortunately, their effectiveness is being challenged by their misuse or overuse. Bacteria are gaining resistance to the very antibiotics designed to kill them, meaning that infections are becoming potentially untreatable or deadly. In the past, our solution has been to create new antibiotics; however, it is clear that if we continue on this path, our future may be a post-antibiotic world.

When we’re ill, it is only natural to seek medicine in hopes of feeling better faster. Remember: illnesses caused by viruses, like the common cold or the flu, cannot be treated with antibiotics, which by their definition target bacteria only.

 

How do antibiotics work?

Many of us imagine that antibiotics work by killing harmful bacteria. In reality, their effects aren’t nearly as specific – they also kill bacteria that help keep you well.

When treated with antibiotics, the temporary loss of beneficial bacteria creates a vacuum that makes it easier for opportunistic pathogens to multiply1. Every healthy gut has a small amount of pathogenic bacteria that are kept in check by the scores of healthy microbes living there. However, when those beneficial bacteria are killed off, these pathogens now have the opportunity to multiply and cause infections.

 

Antibiotics side effects

It is thought that a single course of antibiotics can permanently alter your gut flora. Some antibiotics, such as amoxicillin, metronidazole, and clindamycin pose a higher risk of these negative changes and antibiotic-associated diarrhea – or AAD – while others, like erythromycin and vancomycin, pose a lower risk1.

Antibiotic-associated diarrhea is one of the most common side effects of antibiotic use, occurring in as many as 40% of those who take antibiotics1,2. This diarrhea is not caused directly by the antibiotics; instead, it is caused by the overgrowth of pathogenic bacterial species in the absence of protective species1. These symptoms can occur weeks after antibiotic treatment, making their origin more difficult to diagnose.

While it is true that the gut microbiota bounces back in numbers after a course of antibiotics, it is unlikely that they bounce back to their original makeup, often losing diversity1

 

Protect your gut flora

If you are suffering from a bacterial infection and in need of an antibiotic treatment, how can you protect your gut flora? Consider a probiotic. Multiple scientific reviews suggest a benefit of using probiotics alongside antibiotics to minimize their side effects1-6. Probiotics such as Bio-K+ help to temporary reinforce your gut bacteria, stepping in for their protective actions against pathogenic bacteria such as E.coli and Clostridium difficile (C.diff)6.

It is important to note that not all probiotics have been proven to provide this protective effect. Bio-K+, with its synergistic trio of Lactobacilli bacteria, has been shown effective in preventing both AAD and CDAD (Clostridium difficile associated diarrhea) when used concurrently with antibiotics6. It’s important to begin taking a probiotic immediately after starting antibiotic therapy, to help prevent the bacterial imbalance that leads to AAD.

In clinical trials, taking one or two 50 Billion Bio-K+ capsules has been shown effective in reducing the risk of AAD and CDAD6. The effectiveness of Bio-K+ has been extensively studied in multiple clinical studies that included more than 45,000 patients. Based on the strength of the current evidence, Health Canada has recognized Bio-K+ as being effective in the primary prevention of AAD and CDAD when used alongside antibiotics.

 

Antibiotics are important medications, but it’s important to be good stewards so that these medications continue to work in the future. And if you find yourself with a bacterial infection, be sure to protect yourself from the side effects of antibiotic use by adding Bio-K+ to your daily antibiotic therapy.

 

Do you have any other questions about antibiotic use or gut health?Ask us in comments below. If you are looking to stock up on Bio-K+, head to our store locator. For more information on Bio-K+, probiotics and digestive health, contact us, find us on Facebook and Instagram or join our community

 

 

References

 

http://www.who.int/campaigns/world-antibiotic-awareness-week/en/

 

1. https://bmcgastroenterol.biomedcentral.com/articles/10.1186/s12876-018-0831-x

2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5745464/

3. https://www.cochrane.org/CD006095/IBD_use-probiotics-prevent-clostridium-difficile-diarrhea-associated-antibiotic-use

4. https://www.cochrane.org/CD004827/IBD_probiotics-prevention-antibiotic-associated-diarrhea-children

5. https://onlinelibrary.wiley.com/doi/full/10.1111/apt.13404

6. https://www.ncbi.nlm.nih.gov/pubmed/29702133

 


Read more articles